Secondary Logo

Journal Logo

Correspondence

Anaphylaxis after rechallenge with abacavir

Walensky, Rochelle P.; Goldberg, Joan H.a; Daily, Johanna P.

Author Information
  • Free

Abstract

A 51-year-old man with AIDS (CD4 cell count 65/mm3 and viral load of 72 830 copies HIV RNA/ml) was started on the salvage antiretroviral regimen of efavirnez, abacavir, saquinavir and ritonavir. One week later, he was admitted with fever to 103°F, shaking chills and diarrhea. He developed a macular erythematous rash and oral mucositis. The antiretroviral treatment was stopped, and he was placed on a prednisone taper. His fever work-up was unrevealing and he recovered completely.

One week after discharge, the patient was rechallenged with efavirnez and again developed fever and rash, which was treated with acetaminophen. The patient had few salvage options remaining, and because the hypersensitivity reaction was presumed to be related to efavirnez, abacavir rechallenge was performed in a monitored setting. One hour after ingesting a 300 mg dose, the patient developed anaphylaxis, manifested by shortness of breath and chest tightness. He became febrile to 103°F, with rigors and a rash. He was treated with methylprednisolone, epinephrine and diphenhydramine. On hospital admission, the patient complained of chest tightness, and the physical examination revealed diffuse erythroderma and clear lungs. Ten hours after the administration of abacavir, the patient‚s systolic blood pressure dropped precipitously from 140 to 60 mmHg. Despite aggressive intravenous fluid therapy, the patient remained hypotensive and was transferred to the coronary care unit. He required intravenous neosynephrine for 18 hours to maintain adequate blood pressure. An electrocardiogram suggested lateral wall ischemia, but serial creatinine phosphokinase levels were not elevated. The patient‚s temperature remained elevated above 103°F for 48 hours despite therapy with antihistamines and high-dose corticosteroids. Oral mucositis recurred. By the third day in hospital, the fever and erythroderma began to diminish, and the patient was discharged on day five without sequelae.

Abacavir is a new nucleoside analogue recently approved in the United States, with good oral bioavailability and central nervous system penetration [1]. It may be one of the most potent reverse transcriptase inhibitors with a median viral load reduction of 1.48 to 1.84 log10 copies/ml after 4 weeks of monotherapy [2].

Side-effects of abacavir reported from phase III trials include nausea (12%), rash (10%) and diarrhea (9%) [3]. A 2-3% incidence of drug hypersensitivity has been reported, which is characterized by multisystem involvement. Manifestations include fever, rash and gastrointestinal symptoms, such as abdominal pain, nausea or diarrhea. Symptoms typically appear within the first 6 weeks. Abacavir rechallenge after a hypersensitivity reaction has led to one death from hypotension, reported in phase II clinical trials. The manufacturer has indicated that the most severe effects after rechallenge occur within 24 hours of administration, but fever can persist for up to 7 days. Treatment is supportive, and corticosteroid therapy has no confirmed benefit (Glaxo-Wellcome, Research Triangle Park, NC, USA: personal communication).

We report this case of anaphylaxis to emphasize that rechallenge with abacavir after a hypersensitivity reaction can be fatal and should be avoided. If the diagnosis of abacavir-induced hypersensitivity reaction is unclear and HIV treatment options are limited, rechallenge should be performed with extreme caution and only in a supervised setting.

References

1. Foster RH, Faulds D. Abacavir. Drugs 1998, 55:729-736.
2. Sonnenborg A, Lancaster D, Torres R, et al. The safety and antiviral effect of 1592U89, alone and in combination with zidovudine in HIV-1 infected patients with CD4 counts 200-500 cells/mm3. AIDS 1996, 10 (Suppl. 2): S12 [abstract OP4.1].
3. Kessler H, Follansbee S, Sension M, et al. Safety and efficacy of abacavir in an open label program. 36th IDSA. Denver, November 1998 [abstract 453].
© 1999 Lippincott Williams & Wilkins, Inc.